Alert archive / California / Gale Warnings in 2020

Gale Warning 1, NWS San Diego, CA

February 1, 2020

NWS San Diego, CA issued this gale warning at Feb 1, 2020, 11:30 AM PST. It took effect at Feb 2, 2020, 2:00 PM PST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 11:30 AM PST (19:30 UTC)
In effect from
Feb 2, 2020, 2:00 PM PST
Expired
Feb 3, 2020, 12:00 PM PST
In force
22 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

844 
WHUS76 KSGX 011930
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1130 AM PST Sat Feb 1 2020

PZZ750-775-020600-
/O.UPG.KSGX.GL.A.0001.200202T2200Z-200203T2200Z/
/O.NEW.KSGX.GL.W.0001.200202T2200Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1130 AM PST Sat Feb 1 2020

...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO NOON PST MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts to 40 kt and
  combined seas of 12 to 20 ft.

* WHERE...Inner and outer coastal waters. Highest winds and seas 
  in the outer coastal waters.

* WHEN...From Sunday afternoon through noon Monday. Highest winds
  and seas will occur Sunday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Rodriguez
6 follow-up statements
219 
WHUS76 KSGX 020449
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
849 PM PST Sat Feb 1 2020

PZZ750-775-021400-
/O.CON.KSGX.GL.W.0001.200202T2200Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
849 PM PST Sat Feb 1 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM SUNDAY TO NOON PST
MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts to 40 kt and 
  combined seas of 12 to 20 ft.

* WHERE...Inner and outer coastal waters. Highest winds and seas 
  in the outer coastal waters.

* WHEN...From Sunday afternoon through noon Monday. Highest 
  winds and seas will occur Sunday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

SS
647 
WHUS76 KSGX 021357
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
557 AM PST Sun Feb 2 2020

PZZ750-775-022200-
/O.CON.KSGX.GL.W.0001.200202T2200Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
557 AM PST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
NOON PST MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts to 40 kt and 
  combined seas of 12 to 20 ft.

* WHERE...Inner and outer coastal waters. Highest winds and seas 
  in the outer coastal waters.

* WHEN...From this afternoon through noon Monday. Highest winds
  and seas will occur tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

APR
326 
WHUS76 KSGX 022124
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
124 PM PST Sun Feb 2 2020

PZZ750-775-030600-
/O.CON.KSGX.GL.W.0001.200202T2200Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
124 PM PST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT UNTIL NOON PST MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts to 40 kt and
  combined seas of 12 to 18 ft.

* WHERE...Inner and outer coastal waters. Highest winds and seas 
  in the outer coastal waters near San Clemente Island.

* WHEN...Through noon Monday. Highest winds and seas will occur 
  tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

JJT
703 
WHUS76 KSGX 030525
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
925 PM PST Sun Feb 2 2020

PZZ750-775-031400-
/O.CON.KSGX.GL.W.0001.000000T0000Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
925 PM PST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT UNTIL NOON PST MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts to 35 kt and 
  combined seas of 12 to 17 ft.

* WHERE...Inner and outer coastal waters. Highest winds and seas 
  in the outer coastal waters near San Clemente Island.

* WHEN...Through noon Monday. Highest winds and seas will occur 
  tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

SS
105 
WHUS76 KSGX 031011
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
211 AM PST Mon Feb 3 2020

PZZ750-775-032000-
/O.CON.KSGX.GL.W.0001.000000T0000Z-200203T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
211 AM PST Mon Feb 3 2020

...GALE WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Northwest winds 15 to 25 kt with gusts around 30 kt.
  Combined seas 9 to 14 feet.

* WHERE...Waters from San Mateo point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island and 
  Coastal Waters from San Mateo Point to the Mexican Border and 
  out to 30 nm.

* WHEN...Until noon PST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* OUTLOOK...Northwest winds will transition to northeast this
  evening and are expected to be hazardous for small craft 
  tonight through Tuesday. A Small Craft Advisory may be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
167 
WHUS76 KSGX 032005
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1205 PM PST Mon Feb 3 2020

PZZ750-775-040600-
/O.EXP.KSGX.GL.W.0001.000000T0000Z-200203T2000Z/
/O.NEW.KSGX.SC.Y.0003.200203T2005Z-200204T2000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1205 PM PST Mon Feb 3 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PST TUESDAY...
...GALE WARNING WILL EXPIRE AT NOON PST TODAY...

* WHAT...Northwest winds 15 to 20 kt with gusts to 30 kt through
  this afternoon, becoming northeast 15 to 20 kt with gusts to 30
  kt this evening. Combined seas 8 to 12 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 30 nm and Waters from San Mateo point to the
  Mexican Border Extending 30 to 60 nm out including San Clemente
  Island. Strongest winds this afternoon will be near San Clemente
  Island and this evening through early Tuesday will be mostly 
  between San Clemente Island and the northern San Diego County 
  coast. 

* WHEN...Until noon PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JJT

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 1, 10:00 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 1, 10:00 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PST Sat Feb 1 2020

.SYNOPSIS...
A strong ridge of high preesure over the area will combine with the
weak offshore flow today to bring very warm weather. A few
temperatures in the valleys could approach 90 degrees this
afternoon. Much cooler weather will arrive Sunday as an upper level
trough dives down from the north. There will also be strong winds in
the mountains and deserts as well over the coastal waters Sunday
afternoon through Sunday night. Some showers will occur Sunday
night, mainly in the valleys and mountains. Offshore flow will
follow the trough Monday through Wednesday with locally strong
northeast winds in the mountains and into the valleys, mainly below
passes and canyons. The cold air mass will likely bring areas of
frost in wind-sheltered valleys Tuesday and Wednesday mornings.
Warmer weather with less wind will return late in the week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were clear this morning with some elevated locations above the
valleys having stayed in the 60s last night, while wind sheltered
locations in the valleys had isolated 30s. Local east to northeast
winds gusted to 30-40 MPH. With 850 MB temperatures of 16 C in both
the NKX sounding this morning and in the models, at least west of
the mountains, some temperatures could approach 90 degrees in lowest-
elevation valleys and possibly a few locations in inland Orange
County. Some of these temperatures will be 15-20 degrees above
normal.

The high pressure ridge over California will quickly shift south and
be replaced by an upper level trough from the northwest by Sunday.
Tight height gradients aloft will combine with strong MSLP
gradients, up to 15-16 MB from SAN to LAS Sunday evening. Mountain
waves will further enhance winds from the mountain crests east and
north through the deserts. Various WRF models, including that at
NWS San Diego, have gust potential of 75 MPH or higher on the lee
slopes of the mountains. Some high desert locations could have gusts
over 60 MPH. We plan on upgrading the high wind watch to a warning
in the afternoon forecast package for Sunday afternoon through
Monday morning. Due to the relative inland track of the upper
trough, moisture will be limited, mainly at/below 800 MB. The
moisture will not appear until late Sunday, so skies should stay
mostly clear until then without a pre-existing marine layer. While
models are divergent in their solutions, high res models show most
of the precipitation in San Bernardino County where local rainfall
around 1/3 inch could occur on mainly the south/southwest facing
mountain slopes. Most other locations will have 1/10 inch or less.
Only minor snowfall, less than one inch, is expected as the
coldest air will arrive as moisture exits the region. Snow levels
will initially be above 7000 feet Sunday evening, then fall to 5000
feet around midnight and possibly as low as 2000 feet by Monday
morning, but precipitation will likely end when the snow level is in
the 4000-5000 foot range.

Offshore flow will occur Monday and Tuesday, diminishing Wednesday,
and current model guidance suggests winds could be locally strong,
especially Tuesday morning. Gust potential is currently around 60-65
MPH in the San Bernardino County mountains/southern foothills/below
Cajon Pass Tuesday morning. Given the cold air mass, with 850 MB
temps possibly around -5 deg C, there will likely be nocturnal
temperatures at or below freezing in the valleys and lower deserts,
at least in wind-sheltered locations. A frost advisory or freeze
warning will likely be needed for some locations Mon and Tue nights.
Warmer weather should return late in the week, but some
model/ensemble solutions show a system that could bring
precipitation around Feb 9 or 10.

&&

.AVIATION...
011545Z...VFR conditions (high confidence) for all terminals through
Sun AM. OVC low clouds with bases near 1000 FT MSL arriving at
coastal terminals between 18-21Z Sun (low confidence on CIG height,
moderate confidence on timing), but will rise quickly to above 2000
FT MSL through the afternoon.

&&

.MARINE...
Quick summary: Significant marine storm incoming for Sunday PM
through Mon, with peak gusts 35 to 40 kts and wave heights in excess
of 20 ft possible.

Details: Northwest winds will strengthen rapidly beginning late
Sunday afternoon over the outer waters, spreading eastward
overnight. Winds should peak overnight through around sunrise, with
sustained winds of 25 to 30 kts, and gusts of 35 to 40 kts (closer
to 30 kts for the inner waters). Winds will quickly weaken in the
morning, subsiding by the afternoon.

The strong NW winds will result in very high seas across the area,
building Wednesday afternoon, peaking overnight, and gradually
diminishing throughout the day on Monday. Seas will peak between 12
and 17 feet in the inner waters (highest away from the coast), and
between 17 and 21 feet over the outer waters, with localized seas up
to 23 feet in extreme southwestern portions of the outer waters
(south of San Clemente Island). A Gale Watch is currently in effect
from 2 PM Sunday through 2 PM Monday for all zones, and will most
likely be upgraded to a warning over the next few hours. The strong
winds and high seas with generate very hazardous boating conditions,
capable of damaging and capsizing vessels.

&&

.BEACHES...
Hefty (but relatively short-lived) wind swell from the WNW will
likely generate some elevated surf at area beaches of 4-6 ft Sunday
night into Monday. Localized sets to 7 ft possible in San Diego
County. These surf conditions will subside by late Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Watch from Sunday afternoon through Monday morning for
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

PZ...Gale Watch from Sunday afternoon through Monday afternoon for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 1:22 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego39 hr

Nearby

Gale Warnings in California, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.